• 2 months ago

    Prehospital glucagon

    I'm a paramedic and I've had difficulty on finding an answer to a question I have about prehospital use of glucagon in renal failure patients. I've had two renal failure patients whom were also diabetic. Both of these patients had bgl that registered as LOW on our glucometer. Both patients I was unable to obtain IV access so I used 1 mg glucagon IM. In both cases I did not get a discernable rise in bgl as both pt remained LOW on subsequent rechecks. Why is this?

Responses

  • 2 months ago

    RE: Prehospital glucagon

    Here's an interesting article that doesn't really answer your questions, but has some good points.

    https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4470208/

    Apparently, severe hypos are sometimes a side effect of CKD (chronic kidney disease) and have no apparent cause. The (apparently) becomes worse in diabetics. Additionally, I know (from personal experience) that the degredation of injected insulin in your system is somehow impaired with CKD. You get a lot more mileage out of your injection. So consequently, lows become more severe and difficult to manage. So if your CKD patient's low is in part due to too muchinsulin, it's going to be a while lot worse with the CKD.

    I also know that glucagon has other associated issues with kidneys, so it's possible that it's action is somehow impaired by a dysfunctional kidney.

    Sorry, but overall I didn't really find anything specific to your question, so I think it's one of those 'perfect storms' kind of situations. Wish I could have been more help.